Alert archive / New York / Coastal Flood Statements in 2016
Coastal Flood Statement 33, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Oct 21, 2016, 5:15 AM EDT for Greater Bridgeport Planning Region, Connecticut; Nassau County, Queens County, Westchester County, New York. It took effect at Oct 21, 2016, 12:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 21, 2016, 5:15 AM EDT (09:15 UTC)
- In effect from
- Oct 21, 2016, 12:00 PM EDT
- Expired
- Oct 21, 2016, 5:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Nassau County, NY, Queens County, NY, Westchester County, NY
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
452 WHUS41 KOKX 210915 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 515 AM EDT FRI OCT 21 2016 ...MORE LOCALIZED MINOR COASTAL FLOODING THIS AFTERNOON... NYZ178-179-212000- /O.NEW.KOKX.CF.S.0033.161021T1600Z-161021T2000Z/ SOUTHERN QUEENS-SOUTHERN NASSAU- 515 AM EDT FRI OCT 21 2016 * LOCATIONS...SOUTH SHORE BAYS. * TIDAL DEPARTURES...AROUND 1 FT. * TIMING...THIS AFTERNOON'S HIGH TIDAL CYCLE - NOON TO 4 PM. * IMPACTS...LOCALIZED FLOODING OF PORTIONS OF THE IMMEDIATE COAST SIMILAR TO THAT OF THE PAST SEVERAL DAYS. $$ CTZ009-NYZ071-212100- /O.NEW.KOKX.CF.S.0033.161021T1900Z-161021T2100Z/ SOUTHERN FAIRFIELD-SOUTHERN WESTCHESTER- 515 AM EDT FRI OCT 21 2016 * LOCATIONS...COAST OF LONG ISLAND SOUND. * TIDAL DEPARTURES...AROUND 1 FT. * TIMING...THIS AFTERNOON'S HIGH TIDAL CYCLE - AROUND 4 PM. * IMPACTS...LOCALIZED FLOODING OF PORTIONS OF THE IMMEDIATE COAST SIMILAR TO THAT ON THURSDAY. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Oct 21, 4:21 AM EDT, 54 minutes earlier.
Area forecast discussion, Oct 21, 4:21 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
421 AM EDT Fri Oct 21 2016
.SYNOPSIS...
Showers today as a cold front gradually approaches from the west
and then moves through late tonight. Deepening low pressure will
track across New England into Quebec this weekend bringing windy
conditions to the Tri-State. A cold front will pass through on
Monday, followed by building high pressure through the middle of
the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dense Fog remains spotty, so we will continue with a statement
for Suffolk County on Long Island and in the elevated areas of SE
CT, the Hudson Valley and into NE NJ. Also along the CT River.
Would say that the warm front extends from the CT Coast to near
Newburgh as of 08Z.
While latest RADAR shows very little PCPN in the local area, NWP
has been persistent in showers, some heavy developing this morning
from the Jersey Coast north across the City and into New England.
The PCPN Shifts to the East this afternoon. Thus, would expect a
period of dry WX for the Mid Day into mid to late AFTN (lowered
POPs to 30%) for all but eastern sections (Likely POPs there).
Have removed thunder from the forecast as instability is very
marginal - but would not be surprised is there were a flash or two
with the shower activity this morning that pushes east this
afternoon.
By evening....PCPN comes back from the west as the cold front
finally gets here.
With this in mind, have followed the GFS MOS for temps into the
lower to mid 70s - that may even be a bit low. Also, with the
Cold Advection not starting until very late tonight, have gone
with the warmer GFS MOS again tonight.
&&
.SHORT TERM /SATURDAY/...
Winds, cool temps, clouds and light showers make for a real fall
like day on Saturday. CAA keeps temps steady of falling slightly
thought the day.
Showers are scattered and light...mainly in the morning. Skies
become partly sunny as we downslope of the Appalachians in the
AFTN. POPs go from 50 down to 30 through the day.
Main story is the wind which will gust to 40 mph in the afternoon (just
below advisory level of 45+. Some airports like JFK is have
sustain wind speeds into the lower 30s - which is technically
advisory criteria).
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Global models remain very similar with the evolution of the system
this weekend as a cutoff low embedded in a negatively tilted upper
trough lifts northward across New England and into eastern Canada.
Showers tapper off from south to north Saturday night as moisture
and forcing lift northward with the low. Gusty west winds up to
35 mph will continue through much of Sunday with around a 980 mb
low across eastern Canada.
A clipper type system will be racing towards the forecast area
Sunday night into Monday morning. This will allow winds to back
briefly to the west-southwest. The cold frontal passage looks to
be early enough in the day to not allow much of a warmup, so high
temperatures are similar to Sunday, which is close to or slightly
below seasonable.
The airmass that builds in for the Tuesday and Wednesday time period
looks to be around 10 degrees below average, and will have the
potential to produce a freeze across much if not all of the
interior, possibly getting into some of the coastal zones.
A frontal system of Pacific origin approaches from the Great Lakes
on Thursday. There are magnitude issues with how deep the low is
between the 00Z GFS and ECMWF, but overall the timing with this
system is remarkably close for this far out in time.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
A warm front lifts to the north early this morning, followed by a
cold front approaching from the west and a wave of low pressure
approaching from the south today. SE/ESE winds of 5 to 10 kt
through the day...becoming light and variable this evening.
Early Morning: Conditions improving to mvfr...except local ifr
interior terminals...in wake of warm frontal passage between 06z
and 08z. Then indications that conditions come back down to
widespread ifr/lifr towards daybreak...but some uncertainty on
timing.
Late Morning/Afternoon: Improvement to mvfr vsby with ifr cigs as
the morning progresses...continuing thru the afternoon. SHRA
likely. Low prob of an isolated tsra.
Evening: Potential deterioration to widespread LIFR or lower
conditions this evening. SHRA likely.
.Outlook for 06Z Saturday through Tuesday...
.Late Tonight...Improvement to MVFR conditions in wake of cold
frontal passage...with continued shower activity likely. NW winds
G30-35KT developing.
.Saturday...Becoming VFR. WNW-NW winds G25-30KT likely.
.Saturday Night...Most likely VFR with very low chance of MVFR.
WNW-W winds G30-35KT likely.
.Sunday...VFR. W winds G25-30KT likely.
.Sunday Night-Monday Night...VFR with isolated to scattered
showers possible. WNW-NW winds g20-25 kt possible at eastern
terminals Sunday night. NW winds g20-25KT possible Monday/Monday
Night.
.Tuesday...VFR with NW winds g20-25KT possible.
&&
.MARINE...
Fairly tranquil today. Seas increase on the Ocean tonight.
Main even is prolonged Gales this weekend as low pressure deepens
to our north.
Gales are likely to continue across the waters on Sunday, especially
across the ocean waters. Wind gusts may briefly drop below 25 kt
Sunday night before a cold frontal passage on Monday brings a
return to SCA levels through Tuesday.
&&
.HYDROLOGY...
Showers today and tonight. Totals should average 1/4 - 1/2". No
hydrologic problems are expected.
Light PCPN is expect on Saturday.
Mainly dry weather is expected thereafter.
&&
.TIDES/COASTAL FLOODING...
More isolated minor coastal flooding with this afternoon's high
tide cycles. Generally 1-2 ft departures are needed for minor
flooding.
A statement will be issued.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Gale Warning from 6 AM Saturday to 6 PM EDT Sunday for ANZ330-
335-338-340-345-350-353-355.
Small Craft Advisory for hazardous seas from 6 PM this evening
to 6 AM EDT Saturday for ANZ350-353-355.
&&
SYNOPSIS...Tongue
NEAR TERM...Tongue
SHORT TERM...Tongue
LONG TERM...DW
AVIATION...NV
MARINE...Tongue/DW
HYDROLOGY...Tongue/DW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Oct 21, 3:30 AM EDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 330 AM EDT FRI OCT 21 2016 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 330 AM EDT FRI OCT 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-221100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 330 AM EDT FRI OCT 21 2016 ...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Oct 21, 2:43 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 243 AM EDT FRI OCT 21 2016 CTZ005-007-NJZ002-004-103-105-NYZ068>070-078>081-211000- NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-WESTERN PASSAIC- EASTERN PASSAIC-WESTERN BERGEN-WESTERN ESSEX-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 243 AM EDT FRI OCT 21 2016 ...AREAS OF DENSE FOG EARLY THIS MORNING... THERE ARE AREAS OF DENSE FOG OVER PARTS OF THE AREA THIS MORNING WITH VISIBILITY BEING REDUCED TO A QUARTER MILE OR LESS IN A FEW SPOTS. MOTORISTS SHOULD BE ON THE LOOKOUT FOR RAPIDLY CHANGING VISIBILITIES. IF DENSE FOG IS ENCOUNTERED, REDUCE SPEED AND USE LOW BEAM HEADLIGHTS.
Special weather statement, Oct 21, 5:13 AM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 513 AM EDT FRI OCT 21 2016 CTZ005>008-012-NYZ068-070-211300- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN NEW LONDON-PUTNAM- NORTHERN WESTCHESTER- 513 AM EDT FRI OCT 21 2016 DENSE FOG OVER PARTS OF THE AREA THIS MORNING WITH VISIBILITY BEING REDUCED TO A QUARTER MILE OR LESS IN SPOTS. THIS INCLUDES I-84 FROM PUTNAM NEW YORK TO WATERBURY. RT 9, I-95 EAST OF MADISON AND I-395. MOTORISTS SHOULD BE ON THE LOOKOUT FOR RAPIDLY CHANGING VISIBILITIES. IF DENSE FOG IS ENCOUNTERED, REDUCE SPEED AND USE LOW BEAM HEADLIGHTS. THE FOG IS EXPECTED TO LIFT BY 9 AM.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 11:46 AM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 59 min |
| Oct 21, 12:40 PM EDT | Areal Flood Advisory | OKX | Greater Bridgeport Planning Region | 2 hr |
| Oct 21, 5:01 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 59 min |
| Oct 21, 5:42 PM EDT | Flash Flood Warning | OKX | Lower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region | 63 min |
| Oct 21, 6:27 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 63 min |
| Oct 21, 6:45 PM EDT | Flash Flood Warning | OKX | Southeastern Connecticut Planning Region | 60 min |
| Oct 21, 7:29 PM EDT | Areal Flood Advisory | OKX | Southeastern Connecticut Planning Region | 61 min |
| Oct 21, 3:33 AM EDT | Gale Warning | OKX | 62 hr | |
| Oct 21, 3:33 AM EDT | Small Craft Advisory for Hazardous Seas | OKX | 26 hr | |
| Oct 21, 1:55 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, Queens | 2 hr |
| Oct 21, 5:59 PM EDT | Areal Flood Advisory | OKX | Suffolk | 61 min |
| Oct 21, 7:15 PM EDT | Areal Flood Advisory | OKX | Suffolk | 60 min |
Nearby
Coastal Flood Statements in New York, 2016Coastal Flood Statements in Connecticut, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.